Monday, February 29, 2016

Medication Error

Folks, please PLEASE be careful when administering medications!  The Hubby and I just discovered that we made a huge error when using an old Metronidazole script from one pharmacy, and the new script, from another pharmacy, was for a different sized pill.  Since we have to cut pills to meet the doctor's orders, we didn't realize that the old script was for 1/8th pills, while the new was for 1/4 pills!

Chuck was not injured by the error, but I'm telling this embarrassing story to advise you all that it's important to be on the same page as the veterinarian, AND with anyone else in the household that is assisting with medicine handling!  I take full blame for the lack of communication...if I'd simply x'd out the old prescription label.

With multiple bottles of pills; each one has it's own instructions and how often administered, and the pills from the pharmacy are not the correct dosage size...they must be cut in half or quarters!  So, it's complicated and we've made our first big fat error.  I feel awful about it. The only way I'm not running out in the street for a bus to hit me, is the fact that Chuck is okay...this was a supplemental mild antibiotic for his IBD, NOT one of his heart meds.

In the future, when any new med is introduced, The Hubby and I will converse clearly so we both know what is what and who is who.  When we started, I was the only one cutting up pills and wrapping them, but our process morphed over time to The Hubby doing all the cutting, while we take turns in the pill wrapping.  Clearly, our instructional discussions need to morph too.

We are both pretty shaken by this, so again I warn you all to be careful; color-code, or write across pill bottles with markers, or tape them with different colors if that makes everything CRYSTAL CLEAR TO ALL.

P.S. Chuck is greatly improved using Metronidazole, even at the reduced dosage.  His litter box usage is significantly better, and we are glad his attitude is much more playful and kitten-like.

Sunday Chuck

11 comments:

  1. Whew! I'm glad Chuck is okay despite this error. I know what you mean about checking prescriptions and communicating. Awhile back, Ernie was prescribed an antibiotic. The vet told me what the dosage was supposed to be. The vet tech gave me the pills but I didn't bother to look at the label, thinking the vet tech knew what she was doing. A couple of days later (he got the pill once a day), I looked at the label and realized the pills were a dosage 2X as much as he should have been getting. I immediately called the vet and reported the error. They apologized profusely, told me to come back for the correct pills. Because he had just started taking the med, Ernie wasn't harmed by taking the higher dosage. But now I always look at the label to make sure I have the correct medicine before giving it to any of the cats. ~Island Cat Mom

    ReplyDelete
  2. We're so glad Chuck is ok! This kind of thing happens, unfortunately.

    But when the professionals make the mistake... Many years ago our Mom had another kitteh, Tiger, who was given medicine for asthma. The problem was the vet filled a much higher level of prescription than was needed; mom gave the right dosage as on the label but it killed beloved Tiger that night.

    ReplyDelete
  3. Medications errors can be scary--for pets or humans. We're glad Chuck is feeling better.

    ReplyDelete
  4. dood...we iz buzzed happee yur doin grate....N yur mom N dad haz nothin ta bee embarrassed bout.....it waz a honest miss take & lotz of food servizz peepulz haz all been ther at one point with ther catz ///dawgz....we haz... & sew haz R vet ~~ ♥♥♥

    ReplyDelete
  5. Thank you for sharing your mistake to warn others. I am glad that Chuck is fine.

    ReplyDelete
  6. you aren't alone! Thank you for the warning!!!! I think I blogged about something similar last year and may repeat it this year catchatwithcarenandcody

    ReplyDelete
  7. I'm glad Chuck is OK! Mistakes happen...and we need to be reminded to be careful. Thank you for sharing your story!

    ReplyDelete
  8. Oh my! We're glad everything turned out OK and that Chuck is fine.

    ReplyDelete
  9. Thanks for sharing such an important message. It's really easy to make the mistake you made and I'm glad Chuck is ok.
    One thing I always do is to make note of the dose (in milligrams or whatever) that kitty is supposed to get. So if the bottle contains a 10mg pill and I give half, that means I'm giving 1/2 of a 10 mg pill or 5 mg.

    ReplyDelete
  10. How scary! I'm so glad that Chuck wasn't hurt at all. I know you feel terrible, but please try not to beat yourself up too much. I'm sure this kind of thing happens more than we know. Honestly, I'm surprised we never mixed up medications or dosages when Jewel was taking 6-8 pills a day! It can all be quite complicated. *offers hugs*

    ReplyDelete
  11. I'm glad Chuck is OK! Please don't beat up on yourself. You have turned this into a lesson for all of us. Thank you for sharing your experience.

    ReplyDelete

Purrrr.....